Colorado, 2002Heavy Snow in Colorado, November 14 to 15, 2002
November 14 to 15, 2002 · NWS GJT · 6 events in 6 counties and zones
An upper level disturbance moved across western Colorado in northwest flow and produced heavy snow across the mountains of western Colorado. Snowfall of 11 to 20 inches occurred in the Elkhead, Park, and Flattop Mountains.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across western Colorado in northwest flow and produced heavy snow across the mountains of western Colorado. Snowfall of 11 to 20 inches occurred in the Elkhead, Park, and Flattop Mountains. 8 to 16 inches fell across the Grand and Battlement Mesas, as well as the Gore, Elk, and Sawatch Mountains. The northwest San Juan Mountains received 8 to 19 inches of snow. Snowfall amounts were compiled primarily using SNOTEL data and ski resort reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 14, 10:00 AM MST, 2 hours earlier.
Area forecast discussion, Nov 14, 10:00 AM MST, 2 hours before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 AM MST THU NOV 14 2002
HUDSON BAY LOW WITH RIDGE AMPLIFYING ALONG THE WEST COAST KEEPING
NORTHWEST FLOW OVER THE AREA. JET AXIS SITUATED OVER NEVADA INTO
ARIZONA THIS MORNING. ENOUGH LOW LEVEL MOISTURE AND INSTABILITY FOR
SCATTERED LIGHT SNOW SHOWERS OVER THE NORTHERN/CENTRAL MOUNTAINS. FOG
THIS MORNING IN VALLEYS OF NORTHWEST/NORTH-CENTRAL VALLEYS TO BURN
OFF BY NOON.
NEXT SHORT WAVE TROUGH IN THE NORTHWEST FLOW CURRENTLY OVER SOUTHWEST
IDAHO AND WILL PASS THROUGH THE 4-CORNERS AREA LATE THIS AFTERNOON.
JET CONTINUES TO SHIFT EAST DURING THIS PERIOD AS RIDGE BUILDS INTO
THE WEST COAST. MID LEVEL INSTABILITY NOT ALL THAT IMPRESSIVE THIS
AFTERNOON...BUT AREAS FAVORED BY NORTHWEST FLOW WILL OVERCOME WEAK
INSTABILITY.
BEST INSTABILITY TONIGHT AS THE WAVE MOVES THROUGH THE SOUTHERN
ROCKIES. DO NOT EXPECT LARGE AMOUNTS OF SNOWFALL IN THE MOUNTAINS
SINCE NO JET SUPPORT AFTER EVENING. HOWEVER...JET AXIS PROGRESSES
INTO EASTERN UTAH TONIGHT THEN WESTERN COLORADO BY MORNING BRINGING
SOME HIGHER WINDS OVER THE RIDGES. INSTABILITY WILL BE WANING
TOMORROW MORNING AS RIDGE BUILDS INTO UTAH.
ALL THIS SHIFTS EAST DURING THE DAY FRIDAY AS TROUGH DIGS IN THE
PLAINS.
ALL FACTORS HANDLED WELL IN CURRENT FORECAST PACKAGE AND NO UPDATES
PLANNED.
JN
.GJT..NONE
Hazardous weather outlook, Nov 14, 6:00 AM MST, 6 hours before
COZ001>014-017>023-UTZ022>025-027>029-151300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST THU NOV 14 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
JAD
Heavy Snow, Elkhead and Park Mountains
- When
- November 14, 12:00 PM MST to November 15, 12:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Heavy Snow, Flattop Mountains
- When
- November 14, 12:00 PM MST to November 15, 12:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Heavy Snow, Gore and Elk Mountains/Central Mountain Valleys
- When
- November 14, 12:00 PM MST to November 15, 12:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Heavy Snow, Grand and Battlement Mesas
- When
- November 14, 12:00 PM MST to November 15, 12:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Heavy Snow, Northwestern San Juan Mountains
- When
- November 14, 12:00 PM MST to November 15, 12:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Heavy Snow, West Elk and Sawatch Mountains
- When
- November 14, 12:00 PM MST to November 15, 12:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5322333, 5322334, 5322335, 5322336, 5322337, 5322338.